Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 228, NWS Mobile, AL

August 29, 1997Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 29, 1997, 7:08 PM CDT for Escambia County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1997, 7:08 PM CDT (00:08 UTC)
Expired
Aug 29, 1997, 7:45 PM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, FL

The radar

The Mobile radar (KMOB), 86 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1997-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2524 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1997-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2524 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 300010 RRA
SVRMOB
FLC033-300045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
708 PM CDT FRI AUG 29 1997

THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN FLORIDA

   ...ESCAMBIA
 
AT 708 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY WEATHER
RADAR 1 MILE SOUTH OF CANTONMENT MOVING SOUTHWEST AT 5 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON TH2E LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:09 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 29, 3:09 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT FRI AUG 29 1997

12Z UA DATA INDICATES MID TO UPPER RIDGE OVR THE SOUTH CNTRL US STILL
IN PLACE WITH HIGH PRESSURE NEAR THE SFC CENTERED OVR THE LOWER MS
VAL AND ADJACENT GULF. WEST OF THE HIGH WEAK SOUTHERLY FLOW CONTINUES
TO MAINTAIN GRADUAL INCREASE IN LOW LEVL MOISTURE OVR EASTERN TX AND
WESTERN LA SPREADING EASTWARD NEAR THE CST MAINLY WITH WEAK
SEABREEZES DURING THE LATE AFT HRS. WITH HIGH STILL TO THE WEST
EXPECT MAINLY WEAK AFT SEABREEZES TO CONTINUE THRU SAT LIMITING ANY
SIGNIFICANT LOW LEVL MOISTURE RETURN. LATEST ETA AND AVN MODELS
DEPICT SIGNIFICANT S/W TO MOVE INTO THE TN VAL BY 36 HRS ALLOWING
DEEPER MOISTURE TO MOVE INTO NORTHERN AND CENTRAL PART OF THE STATE
BY SAT AFT. THIS MOISTURE WILL SPREAD SOUTH MAINLY IN THE FORM OF MID
TO HIGH CLDS BY LATE SAT CONTINUING EARLY SUNDAY. LATER IN THE PD
HIGH PRESSURE OVR THE LOWER MS VAL WILL DRIFT EAST INCREASING THE
CHANCE FOR EARLIER SEABREEZE CIRCULATIONS AND BETTER MOISTURE RETURN.
WILL STAY WITH CURRENT FCST.

OVER THE COASTAL WATERS WINDS GENERALLY LIGHT AND VARIABLE WITH THE
RETURN OF WEAK SEABREEZES ALONG THE IMMEDIATE EACH AFT. SEpAS 1 FT
WITH SMOOTH TO LIGHT CHOP CONDITIONS IN PROTECTED WATERS.

MOB 72/93/72/93 1213  PNS 73/94/73/94 1213
DTS 73/92/73/92 1212  EVR 72/95/72/95 1212 32

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:47 PM CDTSevere Thunderstorm WarningMOBSanta Rosa68 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.